Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jun 12, 2009, 5:32 PM EDT for Collier County, Hendry County, Florida. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2009, 5:32 PM EDT (21:32 UTC)
- Expired
- Jun 12, 2009, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
Counties Collier County, FL, Hendry County, FL
The radar
The Miami radar (KAMX), 134 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:45 PM EDT | HAIL 0.88 | 2 N Immokalee, FL | MEMBER OF PUBLIC REPORTED PENNY, DIME, AND NICKLE-SIZED HAIL NEAR STATE ROAD 29 AND MONROE IN IMMOKALEE AT AROUND 545 PM EDT. SHE ALSO REPORTS 4-5 INCHES OF RAIN IN THE LAST HOUR WITH WATER GATHERING IN HER DITCHES. |
| Jun 12, 6:10 PM EDT | HAIL 0.5 | Immokalee, FL | EMPLOYEE AT IMMOKALEE RACEWAY REPORTED MARBLE-SIZED HAIL AROUND 610 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1004 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 122132 SVRMFL FLC021-051-122200- /O.NEW.KMFL.SV.W.0073.090612T2132Z-090612T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 532 PM EDT FRI JUN 12 2009 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HENDRY COUNTY IN SOUTH FLORIDA. NORTH CENTRAL COLLIER COUNTY IN SOUTH FLORIDA. * UNTIL 600 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES NORTHEAST OF IMMOKALEE...AND MOVING SOUTHWEST AT 10 MPH. * THE STORM WILL AFFECT... RURAL CENTRAL HENDRY COUNTY AND SURROUNDING COMMUNITIES. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2627 8146 2637 8160 2663 8130 2654 8120 TIME...MOT...LOC 2132Z 043DEG 7KT 2655 8132 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:51 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 2:51 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 251 PM EDT FRI JUN 12 2009 .DISCUSSION... RECENT VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS CONTINUE TO INDICATE THE PRESENCE OF A SUBTLE LOW-LEVEL BOUNDARY...THAT REMAINS DRAPED ACROSS THE LOCAL ATLANTIC WATERS AND SOUTHEASTERN PORTION OF THE PENINSULA EARLY THIS AFTERNOON. THIS FEATURE WILL COMBINE FORCES WITH GULF/ATLANTIC COAST SEA BREEZES TO RESULT IN SUFFICIENT LOW-LEVEL CONVERGENCE FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS THIS AFTERNOON. AS HAS BEEN THE CASE IN RECENT DAYS...EXPECT DEVELOPING ACTIVITY TO MOVE TOWARD THE SOUTHWEST COAST LATER THIS AFTERNOON AND EVENING. SHORT TERM MODELS INDICATE SIMILAR CONDITIONS WILL PREVAIL ACROSS SOUTH FLORIDA FOR AT LEAST THE FIRST HALF OF THE WEEKEND...WITH THE COVERAGE OF AFTERNOON CONVECTION POSSIBLY BEING LIMITED A BIT MORE BY MID-LEVEL SUBSIDENCE AND HEIGHT RISES ON SATURDAY. ANY ACTIVITY THAT DOES MANAGE TO DEVELOP WILL SHIFT WESTWARD AND INTO THE LOCAL GULF WATERS BY SATURDAY EVENING...WITH RIDGE AXIS ALOFT MAINTAINING QUIET CONDITIONS DURING THE NIGHT. GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT SUBTLE CHANGES WILL BEGIN TO OCCUR ON SUNDAY...WHICH MAY EVER SO SLIGHTLY INCREASE RAIN CHANCES ACROSS THE AREA. IT APPEARS THAT A WEAK INVERTED TROUGH IN THE MID-LEVELS WILL PROGRESS SLOWLY NORTHWESTWARD ACROSS THE WESTERN CARIBBEAN SEA DURING THIS PERIOD...WITH THE NORTHERN FRINGE OF THE STRONGER FORCING FOR VERTICAL MOTION REACHING AS FAR NORTH AS THE FLORIDA STRAITS. THE PRIMARY IMPACT FROM THIS FEATURE WILL BE TO VEER LOW-LEVEL FLOW TO THE SOUTH FROM LATE SUNDAY INTO THE FIRST PART OF NEXT WEEK. THIS WILL ALLOW DEEPER MOISTURE TO SURGE BACK NORTHWARD OVER THE AREA...AND THE PATTERN WILL BECOME INCREASINGLY FAVORABLE FOR THE REMNANTS OF AFTERNOON CONVECTION OVER CUBA TO SPREAD NORTHWARD TOWARD SOUTH FLORIDA. THUS...OVERALL IT APPEARS THAT RAIN CHANCES WILL INCREASE SOMEWHAT...ESPECIALLY FROM SUNDAY AFTERNOON THROUGH TUESDAY...ALTHOUGH PRESENCE OF PERSISTENT RIDGING ALOFT WILL CONTINUE TO LIMIT COVERAGE BELOW WHAT POTENTIALLY COULD OCCUR THIS TIME OF YEAR. BY THE END OF THE FORECAST PERIOD...GLOBAL MODELS INDICATE THAT STRONG AMPLIFICATION OF THE LONGWAVE PATTERN ACROSS NORTH AMERICA WILL BE UNDERWAY...WITH A SHARP TROUGH OVER THE PACIFIC COAST EXPECTED TO GRADUALLY EVOLVE INTO A CUTOFF LOW OFF THE COAST OF SOUTHERN CALIFORNIA. THIS WILL RESULT IN A BUILDING UPPER RIDGE OVER THE CENTRAL PLAINS...WITH A SERIES OF UPPER TROUGHS MOVING OFFSHORE THE ATLANTIC COAST. AN UNUSUAL BACK DOOR FRONTAL PASSAGE MAY BE IN STORE FOR THE AREA LATE IN THE FORECAST PERIOD...BUT DUE TO UNCERTAINTIES THIS FAR OUT...WILL MAKE NO CHANGES TO THE EXTENDED FORECAST AT THIS TIME. && .MARINE... A LIGHT PRESSURE GRADIENT WILL CONTINUE TO RESULT IN SOUTHEAST WINDS AROUND 10 KNOTS OVER THE LOCAL WATERS THROUGH THE END OF THE WEEKEND. THIS WILL RESULT IN BENIGN SEAS OF 1-3 FEET ON THE LOCAL WATERS...OUTSIDE OF ANY CONVECTIVE ACTIVITY. WINDS/SEAS MAY INCREASE A BIT BY EARLY NEXT WEEK. && .FIRE WEATHER... MINIMUM AFTERNOON RH VALUES WILL LIKELY CONTINUE TO FALL INTO THE 40-45 PERCENT RANGE ACROSS MUCH OF INTERIOR SOUTH FLORIDA ON BOTH SATURDAY AND SUNDAY AFTERNOONS...AS SUBSIDENCE AND VERY DEEP BOUNDARY LAYER MIXING CONTRIBUTE TO DEW POINTS FALLING INTO THE MID/UPPER 60S. HOWEVER...CRITICAL THRESHOLDS FOR RFW CRITERIA ARE NOT EXPECTED TO BE REACHED AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 90 77 90 / 10 10 10 20 FORT LAUDERDALE 79 90 79 90 / 10 10 20 20 MIAMI 78 91 78 91 / 10 10 20 20 NAPLES 76 90 76 90 / 20 20 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...70/DD SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jun 12, 5:01 AM EDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 501 AM EDT FRI JUN 12 2009 FLZ063-066>075-168-172>174-122315- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 501 AM EDT FRI JUN 12 2009 ...SCATTERED THUNDERSTORMS EXPECTED INTERIOR AND WEST THIS AFTERNOON... ...A FEW STORMS COULD BE STRONG THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL, SMALL HAIL, AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY, MAINLY OVER THE INTERIOR AND GULF COAST LOCATIONS. HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY ACROSS INTERIOR AND WESTERN SECTIONS OF MAINLAND SOUTH FLORIDA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK. LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 12, 3:22 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
322 PM EDT FRI JUN 12 2009
FLZ069-070-121945-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
322 PM EDT FRI JUN 12 2009
...STRONG THUNDERSTORM MOVING ACROSS SOUTHWEST COLLIER COUNTY TOWARD
THE GULF COAST...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES NORTH OF ROYAL PALM
HAMMOCK...MOVING SOUTHWEST AT 5 MPH.
THIS STORM WILL AFFECT...
RURAL WESTERN COLLIER COUNTY
ROYAL PALM HAMMOCK
MARCO ISLAND AIRPORT
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2598 8173 2598 8172 2600 8173 2615 8160
2612 8153 2591 8162 2591 8164 2592 8164
2591 8166 2591 8171 2594 8174
TIME...MOT...LOC 1919Z 029DEG 6KT 2607 8160
JRSpecial weather statement, Jun 12, 3:48 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 348 PM EDT FRI JUN 12 2009 FLZ066-122015- HENDRY FL- 348 PM EDT FRI JUN 12 2009 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST HENDRY COUNTY... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLEWISTON...MOVING NORTH AT 5 MPH. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2676 8113 2677 8096 2662 8091 2659 8106 TIME...MOT...LOC 1947Z 166DEG 3KT 2669 8101 TINGLER
Special weather statement, Jun 12, 4:54 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 454 PM EDT FRI JUN 12 2009 FLZ070-122130- INLAND COLLIER COUNTY FL- 454 PM EDT FRI JUN 12 2009 ...STRONG THUNDERSTORM MOVING ACROSS ALLIGATOR ALLEY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF MILE MARKER 60 ON ALLIGATOR ALLEY...MOVING NORTH AT 10 MPH. THIS STORM WILL AFFECT... BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY... COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2624 8124 2624 8101 2604 8113 2609 8126 TIME...MOT...LOC 2054Z 196DEG 10KT 2616 8117 TINGLER
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:22 PM EDT | Special Weather Statement | MFL | Collier | 23 min |
| Jun 12, 3:48 PM EDT | Special Weather Statement | MFL | Hendry | 27 min |
| Jun 12, 4:54 PM EDT | Special Weather Statement | MFL | Collier | 36 min |
| Jun 12, 4:57 PM EDT | Severe Thunderstorm Warning | MFL | Collier | 28 min |
| Jun 12, 6:00 PM EDT | Areal Flood Advisory | MFL | Collier, Hendry | 2 hr |
| Jun 12, 6:03 PM EDT | Severe Thunderstorm Warning | MFL | Collier, Hendry | 25 min |
| Jun 12, 6:33 PM EDT | Special Weather Statement | MFL | Hendry | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.